Advertisement
Letter| Volume 32, ISSUE 5, P395-396, November 2006

Exacerbation of Paraneoplastic Syndrome of Inappropriate Antidiuretic Hormone by Parenteral Nutrition in a Patient Affected by a Large-Cell Neuroendocrine Pancreatic Cancer

      To the Editor:
      A 66-year-old man was admitted to our unit in March 2005 with a histological diagnosis of large-cell neuroendocrine pancreatic cancer and multiple liver metastases. Performance status (PS) of the patient was 0 (WHO criteria), blood tests were normal, and neuron-specific enolase (NSE) was 43.8 ng/ml. The patient received three cycles of chemotherapy with cisplatin (80 mg/sqm, Day 1) in combination with etoposide (120 mg/sqm, Days 1–3) every 21 days. In June 2005, the patient was hospitalized with symptoms of a severe altered mental status. The laboratory tests evidenced a Grade 4 neutropenia (neutrofils 0.3×109/L), mild anemia (Hgb 8.3 g/dl), and thrombocytopenia (47×109/L). Severe hyponatremia (106 mEq/L) and low serum levels of chlorine (82 mEq/L) were concomitantly observed, whereas potassium serum levels (3.8 mEq/L) were within the normal serum range. A state of respiratory alkalosis was evidenced by arterial blood gas analysis, with pH 7.505, pCO2 30.6 mmHg, pO299.4 mmHg, and HCO3 23.6 mmol/L (Table 1). A brain computed tomography (CT) scan showed no evidence of metastasis or hemorrhage and did not reveal any neurological cause for the altered mental state. The syndrome of inappropriate antidiuretic hormone (SIADH) secretion was diagnosed. The patient started medical treatment with 1,500 ml/day of a continuous intravenous infusion containing 0.9% NaCl solution and a supplement of 40 mEq of NaCl. Filgrastim and prophylactic antibiotic therapy with intravenous levofloxacin and two standard units of packed red blood cells were also administered. After two days of treatment, we observed an increase in serum sodium to 126 mEq/L and a concomitant resolution of the neurological manifestations. Water intake was subsequently restricted to 1 L per day. Disease was re-evaluated by a CT scan of the upper abdomen. A partial remission consisting of an approximate 50% reduction in size of both primary tumor and the liver metastases was observed. NSE was also negative (<12 ng/ml). Nevertheless, we decided not to perform further chemotherapy, considering the hematological toxicity. The patient was discharged on Day 11, and was followed within a home care-based program. Blood tests performed at the time of discharge were acceptable (Table 1). The PS of the patient was 2, according to WHO criteria, and was caused by severe asthenia and mild anorexia.
      Table 1Laboratory Results from the Time of Hospitalization Through the End Stage of the Disease
      Na+ (mEq/L)Cl (mEq/L)Neutrofils (× 109/L)Hgb (g/dl)Plt (× 109/L)pHpCO2 mmHg
      Day 0106800.38.3477.50530.6
      Day 2125940.97.881
      Day 612010024.811.8127
      Day 11124952.9610.997
      Day 60
      Start of parenteral nutrition during home care assistance.
      114823.510.8129
      Day 90
      After interruption of parenteral nutrition.
      1371001.413.161
      a Start of parenteral nutrition during home care assistance.
      b After interruption of parenteral nutrition.
      During the home care program, and two months after the observed SIADH, parenteral nutrition was started, as clinical progression of the disease resulted in abdominal pancreatic pain, ascites, and anorexia. Rapid deterioration of the clinical condition was observed, accompanied by severe alteration of the mental state of the patient, the latter again caused by severe hyponatremia (<115 mEq/L). During this recurrence of the SIADH, doxycycline was administered at a daily divided dose of 400 mg, with no improvement of hyponatremia. Doxycycline was selected because demeclocycline, the first choice treatment, is not currently registered in Italy.
      After interdisciplinary discussion with the nutritional team and palliative care medical doctor, we decided to stop the artificial nutrition and to proceed with minimal intravenous hydration (1000 ml/day of 0.9% NaCl solution) and analgesics. Remission of the clinical manifestations of SIADH and a return to normal serum sodium levels were observed. The patient died of disease progression in September 2005, without experiencing further episodes of SIADH.
      SIADH is a paraneoplastic syndrome observed in 3%–15% of patients affected by small cell lung cancer, and is caused by ectopic secretion of arginin vasopressin or atrial natriuretic peptide.
      • List A.F.
      • Hainworth J.D.
      • Davis B.W.
      • et al.
      The syndrome of inappropriate secretion of antidiuretic hormone (SIADH) in small-cell lung cancer.
      • DeVita Jr., V.T.
      • Hellman S.
      • Rosenberg S.A.
      Cancer. Principles & practice of oncology.
      • Mayer S.
      • Cypess A.M.
      • Kocher O.N.
      • et al.
      Uncommon presentations of some common malignancies.
      Not more than 27% of patients with SIADH present symptoms related to water intoxication.
      • List A.F.
      • Hainworth J.D.
      • Davis B.W.
      • et al.
      The syndrome of inappropriate secretion of antidiuretic hormone (SIADH) in small-cell lung cancer.
      • DeVita Jr., V.T.
      • Hellman S.
      • Rosenberg S.A.
      Cancer. Principles & practice of oncology.
      • Mayer S.
      • Cypess A.M.
      • Kocher O.N.
      • et al.
      Uncommon presentations of some common malignancies.
      In the majority of cases, water restriction and systemic chemotherapy leads to initial control and resolution of the hyponatremia; however, SIADH recurs in more than 70% of cases.
      • List A.F.
      • Hainworth J.D.
      • Davis B.W.
      • et al.
      The syndrome of inappropriate secretion of antidiuretic hormone (SIADH) in small-cell lung cancer.
      Demeclocycline, at a daily recommended divided dose of 600–1200 mg, can be used if serum sodium levels do not increase above 130 mEq/L2 despite routine measures.
      To our knowledge, the manifestation of dilutional hyponatremia in a patient who experienced a partial remission of SIADH is quite unusual. Recurrence of the clinical manifestation of SIADH following administration of parenteral nutrition in a terminally ill patient has not been reported previously.
      The use of parenteral nutrition in terminally ill patients is still a matter of discussion among clinicians. According to international guidelines for parenteral nutrition of cancer patients, the clinician should evaluate the performance status, the state of the disease, and the life expectancy, and consider both artificial nutrition and hydration alone.
      • Bachmann P.
      • Marti-Massoud C.
      • Blanc-Vincent M.P.
      • et al.
      Standards, options and recommendation: nutritional support in palliative or terminal care of adult patients with progressive cancer.
      • Nitenberg G.
      • Raynard B.
      Nutritional support of the cancer patient: issues and dilemmas.
      • Bozzetti F.
      • Amadori D.
      • Bruera E.
      • et al.
      Guidelines on artificial nutrition versus hydration in terminal cancer patients. European Association for Palliative Care.
      While artificial nutrition, both intravenous or enteral, is useful in particular groups of cancer patients (patients undergoing major visceral surgery, bone marrow transplantation, or patients affected by head or esophageal cancer), it is not recommended when life expectancy is less than three months and the patient has a performance status of 2 or more.
      • Bachmann P.
      • Marti-Massoud C.
      • Blanc-Vincent M.P.
      • et al.
      Standards, options and recommendation: nutritional support in palliative or terminal care of adult patients with progressive cancer.
      • Bozzetti F.
      • Amadori D.
      • Bruera E.
      • et al.
      Guidelines on artificial nutrition versus hydration in terminal cancer patients. European Association for Palliative Care.
      A careful evaluation of the patient's clinical condition, strict collaboration between medical oncologist and palliative care doctors, and knowledge of disease progression and paraneoplastic syndromes that can complicate the state of a terminally ill cancer patient are necessary to ensure the best supportive care.

      References

        • List A.F.
        • Hainworth J.D.
        • Davis B.W.
        • et al.
        The syndrome of inappropriate secretion of antidiuretic hormone (SIADH) in small-cell lung cancer.
        J Clin Oncol. 2002; 4: 1191-1198
        • DeVita Jr., V.T.
        • Hellman S.
        • Rosenberg S.A.
        Cancer. Principles & practice of oncology.
        6th ed. Lippincott Williams & Wilkins, Philadelphia2001
        • Mayer S.
        • Cypess A.M.
        • Kocher O.N.
        • et al.
        Uncommon presentations of some common malignancies.
        J Clin Oncol. 2005; 23: 1312-1317
        • Bachmann P.
        • Marti-Massoud C.
        • Blanc-Vincent M.P.
        • et al.
        Standards, options and recommendation: nutritional support in palliative or terminal care of adult patients with progressive cancer.
        Bull Cancer. 2001; 88: 985-1006
        • Nitenberg G.
        • Raynard B.
        Nutritional support of the cancer patient: issues and dilemmas.
        Crit Rev Oncol Hematol. 2000; 34: 137-168
        • Bozzetti F.
        • Amadori D.
        • Bruera E.
        • et al.
        Guidelines on artificial nutrition versus hydration in terminal cancer patients. European Association for Palliative Care.
        Nutrition. 1996; 12: 163-167